Balancing pairs and the cross product conjecture
- G. R. BrightwellAffiliated withDepartment of Mathematics, London School of Economics
- , S. FelsnerAffiliated withFachbereich Mathematik, Institut für Informatik, Freie Universität Berlin
- , W. T. TrotterAffiliated withDepartment of Mathematics, Arizona State University
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
In a finite partially ordered set, Prob (x>y) denotes the proportion of linear extensions in which elementx appears above elementy. In 1969, S. S. Kislitsyn conjectured that in every finite poset which is not a chain, there exists a pair (x,y) for which 1/3⩽Prob(x>y)⩽2/3. In 1984, J. Kahn and M. Saks showed that there exists a pair (x,y) with 3/11<Prob(x>y)<8/11, but the full 1/3–2/3 conjecture remains open and has been listed among ORDER's featured unsolved problems for more than 10 years.
In this paper, we show that there exists a pair (x,y) for which (5−√5)/10⩽Prob(x>y)⩽(5+√5)/10. The proof depends on an application of the Ahlswede-Daykin inequality to prove a special case of a conjecture which we call the Cross Product Conjecture. Our proof also requires the full force of the Kahn-Saks approach — in particular, it requires the Alexandrov-Fenchel inequalities for mixed volumes.
We extend our result on balancing pairs to a class of countably infinite partially ordered sets where the 1/3–2/3 conjecture isfalse, and our bound is best possible. Finally, we obtain improved bounds for the time required to sort using comparisons in the presence of partial information.
Mathematics Subject Classifications (1991)06A07 06A10
Key wordsPartially ordered set linear extension balancing pairs cross-product conjecture Ahlswede-Daykin inequality sorting
- Balancing pairs and the cross product conjecture
Volume 12, Issue 4 , pp 327-349
- Cover Date
- Print ISSN
- Online ISSN
- Kluwer Academic Publishers
- Additional Links
- Partially ordered set
- linear extension
- balancing pairs
- cross-product conjecture
- Ahlswede-Daykin inequality
- Author Affiliations
- 1. Department of Mathematics, London School of Economics, Houghton Street, WC2A 2AE, London, U.K.
- 2. Fachbereich Mathematik, Institut für Informatik, Freie Universität Berlin, Takustr. 9, 14195, Berlin, Germany
- 3. Department of Mathematics, Arizona State University, 85287, Tempe, AZ, U.S.A.